Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 3, NWS Wichita, KS

March 1, 20214 counties in Kansas

NWS Wichita, KS issued this fire weather watch at Mar 1, 2021, 4:00 AM CST for 4 counties in Kansas. It took effect at Mar 2, 2021, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 1, 2021, 4:00 AM CST (10:00 UTC)
In effect from
Mar 2, 2021, 12:00 PM CST
Expired
Mar 2, 2021, 2:58 AM CST
In force
Issued by
NWS Wichita, KS

Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Russell County, KS

The radar

The Wichita radar (KICT), 155 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2035 m above ground
0-6 km bulk shear
101 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WWUS83 KICT 011000
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
400 AM CST Mon Mar 1 2021

KSZ032-033-047-048-020100-
/O.NEW.KICT.FW.A.0003.210302T1800Z-210303T0100Z/
Russell-Lincoln-Barton-Ellsworth-
400 AM CST Mon Mar 1 2021

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
TUESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 032...033...047 AND 048...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Tuesday afternoon through Tuesday evening.

* Extreme Grassland Fire Danger...Is possible.

* Winds...Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 17 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are possible. Listen for later forecasts and possible red flag 
warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Martin
1 follow-up statement
440 
WWUS83 KICT 020858
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
258 AM CST Tue Mar 2 2021

KSZ032-033-047-048-030000-
/O.UPG.KICT.FW.A.0003.210302T1800Z-210303T0100Z/
/O.NEW.KICT.FW.W.0004.210302T1800Z-210303T0100Z/
Russell-Lincoln-Barton-Ellsworth-
258 AM CST Tue Mar 2 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES
032...033...047 AND 048...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from noon today to 7 PM CST this evening. The Fire Weather Watch
is no longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 15 to 20 mph with gusts up to 30 mph.

* Relative Humidity...As low as 14 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this fire weather watch went out at Mar 1, 3:56 AM CST, 4 minutes earlier.

Area forecast discussion, Mar 1, 3:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
356 AM CST Mon Mar 1 2021

.SHORT TERM...(Today through Wednesday night)
Issued at 355 AM CST Mon Mar 1 2021

* Elevated fire weather concerns Tuesday (north-central KS)

Water vapor imagery this morning shows a well-defined upper low
spinning over southern New Mexico. This low will eventually get
kicked out across the Southern Plains later today through Tuesday,
passing south of Kansas. While we will get glanced by mid/high
clouds, especially SE KS, it still appears that the best chance of
precip with this system will remain to our south. Ensemble guidance
have trended even drier than what was being shown 24 hrs ago. Very
few, if any, ensemble members even show precip anymore. For these
reasons, we'll continue to keep a dry forecast going through Tuesday.

More notable is the good downslope drying/warming effects expected
in the wake of the system on Tuesday which will elevate fire weather
concerns. Please see the "Fire Weather" section for additional
details. Fire weather aside, temperatures should warm well above
normal (perhaps 10-15+ degrees). With this forecast issuance, I
continued to go above blended guidance, trending more towards the
75th percentile of guidance. The one exception is southeast KS where
lingering high clouds may slow daytime heating some. Where soil
moisture remains dry (ie. north-central KS), highs could reach, or
exceed, 70 degrees.

We lose the SFC downslope flow on Wednesday as a weakening frontal
boundary settles into the area, leading to more of an easterly SFC
flow. However, temperatures may actually rise higher than Tuesday
thanks to increasing low-level thickness values beneath an upper
ridge developing over the area.

Martin

.LONG TERM...(Thursday through Sunday)
Issued at 355 AM CST Mon Mar 1 2021

The main feature, of interest, during this time is an upper low
forecast to eject out of the Rockies and cross the Central/Southern
Plains late in the week. Ensemble guidance have trended decidedly
slower with the system, but have generally stayed the course on
track and intensity. If the current model trends hold, there is the
potential for a focused area of enhanced lift/moisture with this
system, which would favor some beneficial precipitation from the
Central High Plains into the Southern Plains. For central/southern
Kansas, the question is whether or not this system will clip our
area. From a probabilistic standpoint, the greatest risk of
precipitation looks to be focused across western/central Kansas,
with a lowering potential further east. With this system still being
several days away, we'll continue to watch model trends in the
coming days. Precip type may tend to mostly be rain, but if enough
dynamic cooling can occur, there could be some mixed rain/snow
potential. In the wake of this system, a warming trend should
quickly return by the weekend, potentially aided by downslope
effects once again.

Martin

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1118 PM CST Sun Feb 28 2021

VFR conditions are expected through this TAF period. Winds will
remain light and variable as well.

Metzger

&&

.FIRE WEATHER...
Issued at 355 AM CST Mon Mar 1 2021

* Increased fire weather concerns Tuesday (north-central KS)

Given the lack of precip recently, humidity values could fall into
the teens and 20s from western into north-central KS during peak
heating/mixing on Tuesday. Wind throughout the mixed layer isn't
overly impressive, but will be driven by a tightening pressure
gradient east of the developing lee trough. Confidence is high
regarding Very High GFDI values being reached for all of central KS
north of HWY 54/400. Across north-central Kansas, where KS Mesonet
data shows ERC percentiles approaching the 90th-95th percentile,
GFDI values may approach, or reach, Extreme. Given the humidity and
ERC values, it wouldn't take much of an increase in wind to increase
the fire danger. For these reasons, and in collaboration with
surrounding WFOs, it was decided to hoist a Fire Weather Watch
during this time.

Martin

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    56  30  61  33 /   0   0   0   0
Hutchinson      55  28  63  31 /   0   0   0   0
Newton          56  29  61  33 /   0   0   0   0
ElDorado        56  30  60  34 /   0   0   0   0
Winfield-KWLD   57  31  61  34 /   0   0   0   0
Russell         54  25  67  29 /   0   0   0   0
Great Bend      54  26  65  29 /   0   0   0   0
Salina          56  27  65  31 /   0   0   0   0
McPherson       55  27  63  31 /   0   0   0   0
Coffeyville     57  30  57  33 /   0  10  10   0
Chanute         56  29  57  34 /   0   0  10   0
Iola            55  29  57  34 /   0   0  10   0
Parsons-KPPF    56  29  57  33 /   0   0  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday afternoon through Tuesday
evening for KSZ032-033-047-048.

&&

SHORT TERM...RM
LONG TERM...RM
AVIATION...Metzger
FIRE WEATHER...RM
Hazardous weather outlook, Feb 28, 6:17 PM CST, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
617 PM CST Sun Feb 28 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
617 PM CST Sun Feb 28 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Very high grassland fire danger will be possible across central
Kansas for Tuesday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Nearby

Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.